H&E stain showing diffuse isometric vacuolization of the tubular epithelial cells.
A 50-year-old man was admitted with fever, abdominal pain, nausea, a few episodes of non-bloody vomiting, copious diarrhea, and low back pain rated up to 7 out of 10. His symptoms developed over the past week. He denied any recent trauma, though had been more physically active in the month prior to illness due to increased exercise and weight lifting. His medical history is positive for hypertension and impaired fasting glucose. His medications included lisinopril. He has taken ibuprofen 400 mg for the past 2 days, with minimal relief of symptoms. On exam his blood pressure is 110/60 and his pulse is 86 bpm. He was in mild distress due to his back pain. His lung, heart, and abdominal, neurologic, and skin exam were unremarkable. He had some mild point tenderness generally in the L2-L3 area. His back pain worsened, and a magnetic resonance imaging (MRI) study with gadolinium contrast was performed.
He had a serum creatinine of 1.2 mg/dL on admission that climbed to 3.5 steadily over the next 3 days. His peripheral white blood cell count is 13,000, with 80% neutrophils and 6% eosinophils. A urine exam showed no protein and no red blood cells. There is minimal pyruria. He received an empiric dose of vancomycin and piperacillin in the emergency department, and these agents were subsequently stopped. Over the next few days his serum creatinine continued to rise slowly and a renal biopsy was eventually performed. A representative micrograph of the findings is shown.
Submit your diagnosis to see full explanation.
This case was prepared by Kevin T. Harley, MD, Assistant Clinical Professor of Medicine, Division of Nephrology & Hypertension, at the University of California in Irvine.
1. 1. Jennette JC. Heptinstall’s Pathology of the Kidney. 2006;1:110.
2. 2. Laftavi MR, Weber-Shrikant E, Kohli R, et al. Sirolimus-induced isometric tubular vacuolization: a new sirolimus histopathologic manifestation. Transplant Proc 2010;42:2547-2550.
The 1 micrograph in this case shows evidence of isometric vacuolization of the tubular epithelial cells. With electrolyte repletion, supportive care including intravenous volume resuscitation, and patience, this patient eventually had full renal recovery without need for renal replacement therapy.
Multiple drugs have been shown to cause renal tubular epithelial cell isometric vacuolization. Some of the more commonly cited agents include intravenous (IV) immune globulin, IV mannitol, radiocontrast media, and supra-therapeutic levels of calcineurin inhibitors. Various case reports have also implicated sirolimus and some suggest a possible association with the MRI contrast agent gadolinium. Persistent hypokalemia, such as that seen in sustained diarrheal illness or pathologies with chronic renal potassium wasting, may also lead to such histologic findings due to intracellular organelle edema/swelling.